Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 98, NWS Dodge City, KS

June 6, 2022Grant County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2022, 8:52 PM CDT for Grant County, Stanton County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2022, 8:52 PM CDT (01:52 UTC)
Expired
Jun 6, 2022, 9:30 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grant County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2618 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS53 KDDC 070152
SVRDDC
KSC067-187-070230-
/O.NEW.KDDC.SV.W.0098.220607T0152Z-220607T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
852 PM CDT Mon Jun 6 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Grant County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 930 PM CDT.

* At 852 PM CDT, a severe thunderstorm was located near Johnson City,
  moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Johnson City around 900 PM CDT.

Other locations in the path of this severe thunderstorm include Big
Bow and Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 10185 3773 10187 3773 10131 3739 10130
TIME...MOT...LOC 0152Z 269DEG 29KT 3753 10180 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TATRO
2 follow-up statements
744 
WWUS53 KDDC 070204
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
904 PM CDT Mon Jun 6 2022

KSC067-187-070230-
/O.CON.KDDC.SV.W.0098.000000T0000Z-220607T0230Z/
Grant KS-Stanton KS-
904 PM CDT Mon Jun 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN GRANT AND EASTERN STANTON COUNTIES...

At 904 PM CDT, a severe thunderstorm was located 8 miles southwest of
Big Bow, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Big Bow around 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 10172 3773 10172 3773 10131 3739 10130
TIME...MOT...LOC 0204Z 284DEG 32KT 3746 10165 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TATRO
124 
WWUS53 KDDC 070217
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
917 PM CDT Mon Jun 6 2022

KSC067-187-070230-
/O.CON.KDDC.SV.W.0098.000000T0000Z-220607T0230Z/
Grant KS-Stanton KS-
917 PM CDT Mon Jun 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN GRANT AND EASTERN STANTON COUNTIES...

At 917 PM CDT, a severe thunderstorm was located 8 miles south of Big
Bow, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southwestern Grant and eastern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 10163 3769 10164 3764 10131 3739 10130
TIME...MOT...LOC 0217Z 300DEG 26KT 3743 10156 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:59 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 6, 5:59 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
559 PM CDT Mon Jun 6 2022

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 103 PM CDT Mon Jun 6 2022

A weak area of high pressure at the surface will move across
western Kansas today. RAP and NAM have been in fairly good
agreement throughout the morning with convection being possible
west and northwest of this weak anticyclone given late day heating
and improving 0-1km moisture convergence in these locations after
3-4pm. Should any isolated storm develop in these areas they will
be capable of becoming severe with large hail being the initial
hazard. 0-6km shear increasing late day and given mid level lapse
range it appears that hail up to 2” will be possible from any
discrete supercell that may develop. A better chance for
convection will accompany an upper level disturbance which at 17z
appears to be located over northern Utah and was located near the
RAP right entrance region of the 250mb jet. Following the RAP
250mb right entrance region/weak 400mb PVU this disturbance will
move into northeast Colorado this evening and then cross western
Kansas during the overnight hours. The enhanced lift develop ahead
of this upper wave combined with the improving 0-1km moisture
convergence and mid level instability will provide a better
opportunity for convection over eastern Colorado after 00z
Wednesday with these storms then tracking east across southwest
Kansas overnight. Risk of large hail will be possible early this
Tuesday evening with these developing storms also but after sunset
the risk should begin to shift to strong gusty winds and heavy
rainfall. These storms that may produce periods of heavy rainfall
are currently expected to track over areas that have not received
much rainfall from the past several storm systems so the flooding
currently does not appear to be an issue tonight. Ponding of water
in poor drainage areas can not be ruled out.

Convection will be tapering off late tonight/early Tuesday as an
upper level trough exits western Kansas. As this upper level
trough exits western Kansas our next upper level trough/500mb vort
lobe will move across Wyoming and begin to approach western Kansas
late day. A moist southeasterly flow will also return by late day
ahead of this approaching upper wave and given the
heating/instability forecast by 00z Wednesday the chance for
thunderstorms will be on the increase late day/early Tuesday
night. The better chances for afternoon storms will be across
eastern Colorado and northwest Kansas with these storms then
spreading eastward across all of western Kansas early Tuesday
night. At this time will also favor the best chance for convection
to be located north and east of Dodge City given the improving
850mb to 700mb frontogenesis near the northern edge of the 8 to
12C temperature gradient and current forecast track of the 500mb
vort lobe. At this time Hail greater than 2 inches will also be a
concern, especially early in the event, given the 0-6km shear and
mid level instability. This hail risk should decrease through the
evening with heavy rain and gusty winds becoming the main hazards.
Later shifts will need to monitor the heavy rain potential from
these storms Tuesday night given the rainfall that some locations
have received over the past few days.

Highs 80s are expected on Tuesday based on the cooler 900mb to
850mb temperatures forecast from 00z Tuesday to 00z Wednesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 103 PM CDT Mon Jun 6 2022

On Wednesday an upper level ridge will begin to build across the
Rockies as the next upper level disturbance begins to work its way
into the Central Rockies. The ECMWF does hint that a few weaker
upper level disturbances will be present late day across New
Mexico and/or the Texas panhandle. Given late day instability and
any subtle wave rippling eastwards towards southwest Kansas could
easily result in some scattered thunderstorms near the Oklahoma
border. Any storm that does develop will be capable of producing
heavy rainfall given the high precipitable water forecast south of
Dodge City.

As for temperatures on Wednesday it looks like highs will range
from the mid 70s to lower 80s based on the location of the surface
boundary south of the Oklahoma border, 850mb temperature
forecasts at 00z Thursday and east northeast winds advecting
slightly cooler temperatures into southwest Kansas.

Thursday and Friday the upper level ridge over the Rockies will
build slowly eastward into the Western High Plains as an upper
high develops just south of the four corners area. Several upper
level disturbances will move through this upper ridge and move out
into the central plain and with each upper level disturbance
there will be a chance for thunderstorms across western Kansas.
Timing of any subtle upper wave late week will be difficult to pin
down but at this time it appears that these waves will cross the
Central Plains late day/overnight each day. Also given the slow
eastward progression of the upper ridge the track of the Thursday
system appears to bring with it the best chance for widespread
precipitation to western Kansas while the Friday/early Saturday
upper level system appears to focus the better lift across central
Kansas.

In addition to the increasing chances for precipitation on
Thursday given the passage of the upper level trough…a cold
front will also move south across western Kansas late day/Thursday
night. This will usher in some cooler air into southwest Kansas
on Friday but these cool temperatures (70s/80s) will be brief
given the westerly downslope flow developing and warming 850mb
temperatures forecast across western kansas this upcoming weekend
period and early next week. Highs in the mid to upper 90s not out
of the question on Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Jun 6 2022

A complex of storms will be exiting eastern Colorado and going
into western Kansas this evening and thunderstorms will be
possible for all airport terminals after 01Z. Tempos have been
included for generally 03-09Z as we could see two rounds of storms
moving in from Colorado into western Kansas during the overnight.
The thunderstorms could produce brief downburst winds of over 50
kts. Most of the activity should subside by 12Z and cloud ceilings
should generally become VFR through 00Z Tuesday evening. Winds in
general should stay 12 kts or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  83  59  79 /  80  20  50  10
GCK  60  81  59  77 /  80  30  40  10
EHA  59  79  59  78 /  40  30  60  20
LBL  62  80  61  80 /  60  30  50  10
HYS  60  84  60  77 /  70  20  60  10
P28  65  82  64  80 /  40  20  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, Jun 6, 3:28 AM CDT, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
328 AM CDT Mon Jun 6 2022

KSZ030-031-043>046-061>066-074>081-084>090-070830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
328 AM CDT Mon Jun 6 2022 /228 AM MDT Mon Jun 6 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across eastern
Colorado and west central Kansas this afternoon, spreading east
as the evening and early overnight hours progress. The strongest
storms will be capable of producing large hail and damaging winds.
An isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms continue to be possible each
evening into the overnight hours through Thursday. The strongest
storms will be capable of producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed late this afternoon and evening
across portions of western Kansas.

In the hours before

Special weather statement, Jun 6, 8:05 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
805 PM CDT Mon Jun 6 2022

KSZ061-074-084-070145-
Stanton KS-Hamilton KS-Morton KS-
805 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of north central
Morton, southwestern Hamilton and Stanton Counties through 845 PM
CDT/745 PM MDT/...

At 805 PM CDT/705 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles northeast of Two Buttes, or 18 miles northwest
of The Saunders Elevator, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  The Saunders Elevator, Manter and Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

&&

LAT...LON 3782 10204 3762 10154 3728 10183 3742 10204
TIME...MOT...LOC 0105Z 305DEG 34KT 3770 10220

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Jun 6, 8:17 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
817 PM CDT Mon Jun 6 2022

KSZ043-044-063-070200-
Finney KS-Lane KS-Scott KS-
817 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of north central
Finney, Scott and western Lane Counties through 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Modoc around 825 PM CDT.

Other locations in the path of this storm include Scott City,
Grigston, Manning and Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3870 10094 3864 10046 3818 10062 3838 10113
      3870 10113
TIME...MOT...LOC 0117Z 290DEG 31KT 3856 10114

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Jun 6, 8:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     CIMARRON                37.81N 100.35W
06/06/2022  E60 MPH          GRAY               KS   PUBLIC

&&
Local storm report, Jun 6, 8:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             SPEARVILLE              37.85N 99.76W
06/06/2022  M1.00 INCH       FORD               KS   TRAINED SPOTTER

&&
Local storm report, Jun 6, 8:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             1 ENE SPEARVILLE        37.85N 99.74W
06/06/2022  E1.50 INCH       FORD               KS   EMERGENCY MNGR

&&
Local storm report, Jun 6, 8:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             3 S BELLEFONT           37.84N 99.66W
06/06/2022  E1.75 INCH       FORD               KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:13 PM CDTSpecial Weather StatementDDCHaskell47 min
Jun 6, 7:15 PM CDTSpecial Weather StatementDDCScott45 min
Jun 6, 7:25 PM CDTSpecial Weather StatementDDCKearny35 min
Jun 6, 8:01 PM CDTSpecial Weather StatementDDCGray44 min
Jun 6, 8:03 PM CDTSpecial Weather StatementDDCEdwards27 min
Jun 6, 8:05 PM CDTSpecial Weather StatementDDCStanton40 min
Jun 6, 8:10 PM CDTSevere Thunderstorm WarningDDCFord, Gray37 min
Jun 6, 8:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman48 min
Jun 6, 8:17 PM CDTSpecial Weather StatementDDCScott43 min
Jun 6, 8:37 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman, Kiowa53 min
Jun 6, 8:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee44 min
Jun 6, 9:16 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens44 min
Jun 6, 9:31 PM CDTSpecial Weather StatementDDCEdwards29 min
Jun 6, 9:46 PM CDTSpecial Weather StatementDDCMorton44 min
Jun 6, 9:53 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens52 min
Jun 6, 11:18 PM CDTSpecial Weather StatementDDCGrant, Seward42 min
Jun 6, 11:19 PM CDTSpecial Weather StatementDDCPratt26 min
Jun 6, 11:20 PM CDTSpecial Weather StatementDDCGrant, Morton25 min
Jun 6, 11:29 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens46 min
Jun 6, 11:54 PM CDTSpecial Weather StatementDDCFord36 min
Jun 7, 12:09 AM CDTSevere Thunderstorm WarningDDCMorton, Seward, Stevens51 min
Jun 7, 12:58 AM CDTSpecial Weather StatementDDCSeward47 min
Jun 7, 2:14 PM CDTFlood WatchDDCEllis, Rush, Trego17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.